CROI: high burden of side-effects from d4T leads to WHO dose reduction recommendation

Keith Alcorn
Published: 21 March 2007

The World Health Organization’s HIV treatment guidelines panel has concluded that the recommended adult dose of d4T (stavudine, Zerit) should be reduced to 30mg twice daily for adults weighing more than 60kg, following a review of a still unpublished meta-analysis of clinical trials. The analysis shows that a 30mg dose is just as effective as a 40mg dose, but carries less risk of side-effects such as peripheral neuropathy.

The decision was revealed by Professor Charlie Gilks of WHO’s HIV Department during a discussion session at last month’s Fourteenth Conference on Retroviruses and Opportunistic Infections that demonstrated the magnitude of complications being experienced due to nucleoside analogue antiretrovirals – especially d4T – in resource-limited settings.

Researchers from the University of Maryland School of Medicine presented one of the largest-yet analyses of toxicity-related treatment changes to the conference, reporting on 6,520 patients treated in PEPFAR-funded programmes in Uganda, Zambia and Kenya.

One thousand one hundred and sixty-four treatment changes were recorded due to toxicity. Just under a quarter of the 2,149 d4T-exposed patients switched treatment, compared to 13.2% of the 1,433 AZT (zidovudine, Retrovir)-exposed patients. Unsurprisingly, peripheral neuropathy was the overwhelming reason for switching from d4T (279 of the 517 switches), just as anaemia was the most common reason for switching from AZT (123 of 264 switches). A high proportion of patients had undocumented reasons for switching.

Started

Switched

Median days to switch

D4T

2149

24.6%

141

AZT

1433

31.2%

81

Tenofovir

2938

0.7%

58

Nevirapine

4288

6.6%

83

Efavirenz

3657

3.4%

119

Lopinavir

622

2.0%

25

(Amoroso, 2007)

Of note is the very low switch rate from tenofovir (Viread), which was used as part of the first-line regimen in Uganda.

Anthony Amoroso, presenting, said: “We think we’re underestimating the rate of toxicity because of the long-term nature of the toxicities. Also, where there’s a lack of switching, it’s due to a lack of alternatives. Different sites had different rates of switching – less experienced providers had lower rates of switching, but there was no country difference in the adverse event rates.”

Relieving d4T-related toxicity by switching to AZT - is it safe - and practical?

A second poster presentation, from the US Centers for Disease Control Global AIDS Program, showed that a switch from d4T to AZT tended to be well tolerated in a large cohort of patients receiving antiretroviral therapy (ART) in rural Uganda, with little anaemia.

The study reported outcomes in 261 of 768 d4T-treated patients who switched to AZT after a median of 7.6 months. After a median of 17 months on AZT six grade 3 or 4 cases of anaemia had been detected, not significantly different to the incidence of anaemia in those who remained on d4T, although leuokocyte counts tended to fall in the AZT-treated patients. Whether the development of grade 1 or 2 neutropenia in the AZT-treated patients was due to concomitant treatment with cotrimoxazole remains unknown.

Discussion at the conference noted that initiating treatment with d4T and then switching to AZT after a few months might minimise the risk of toxicities associated with both drugs. Immune restoration appears to reduce the risk of AZT-associated anaemia, so why not switch treatment before the peripheral neuropathy associated with d4T becomes apparent?

“This is a very important finding,” said Dr Moses Sinkala, director of health in Lusaka, Zambia. “We would like to get rid of d4T but we are stuck with it.”

“We have considered revising our guidelines in Uganda," said another audience member, "but writing [this approach] into public health guidelines is not attractive – it adds another layer of complication.”

Professor Ian Weller of University College London added another caution: “There’s not a clear window [at the beginning of therapy] in which people aren’t going to get mitochondrial toxicities – the attack rate is pretty constant over time.”

Severe hyperlactatemia

The most serious toxicity concerns focus on the incidence of severe hyperlactatemia in d4T-treated patients. Hyperlactatemia occurs when lactic acid levels become severely elevated as a a result of mitochondrial toxicity caused by d4T.

At last year’s CROI, South African researchers reported on an alarmingly high incidence of hyperlactatatemia in women weighing more than 60kg who had gained weight rapidly after starting d4T-based antiretroviral therapy.

At this year’s conference, researchers from GF Jooste hospital and the University of Cape Town reported on a case control study of 71 incident cases of severe hyperlactatemia and 142 controls matched according to clinic and date of treatment initiation.

Hyperlactatemia was defined as a lactate level of 5mmol/L or above.

The study confirmed that female sex, baseline weight above 60kg and a low nadir CD4 cell count were all strongly associated with an increased risk of developing hyperlactatemia. In addition, rapid weight gain of at least 6kg during the first six months of ART, or weight loss of at least 3kg in the three months prior to the date that hyperlactatemia was diagnosed were strongly predictive, as were presenting with peripheral neuropathy and new gastrointestinal symptoms.

The development of severe hyperlactatemia thus seems to be multifactorial, said Dr Graeme Meintjes of GF Jooste Hospital, and its detection requires clinical vigilance in settings where lactate levels are not routinely tested, since hyperlactatemia may be rapidly life-threatening if treatment is not stopped. The Grote Juust study found that 15% of acute cases were fatal, and that standard bicarbonate below 15mmol/L was the only significant predictor of mortality in those presenting with severe hyperlactatemia.

Treatment with d4T must not be resumed if an individual stops the drug due to severe lactate elevations, and there has been considerable caution in the past about using AZT instead in such patients.

Re-challenge with an AZT-based regimen was well tolerated after normalisation of lactate levels in those patients with less severe hyperlactatemia (lactate < 10.4mmol/L) (n=29), but in more severely affected patients tenofovir-based (n=5) or NRTI-sparing regimens (efavirenz and Kaletra, n=25) had to be used, with no recurrences (n=30).

South African management guidelines for hyperlactatemia were published last year, and can be reviewed in a special edition of HIV & AIDS Treatment in Practice.

Lipodystrophy an emerging complication

Although peripheral neuropathy is frequently reported as the most common side effect of d4T treatment in resource-limited settings, a small South African longitudinal study of metabolic complications showed a high rate of lipodystrophy in 60 black South African patients after 24 months of treatment with d4T/3TC (Combivir) and efavirenz (Sustiva). Lipodystrophy was assessed using measures of skinfold thickness and body mass index, together with physician and patient perception (George 2007).

Forty-three per cent were judged to have some degree of lipodystrophy, which generally became apparent after about 18 months of treatment – perhaps explaining why, to date, the incidence appears to have been low in resource-limited settings.

Indeed, a larger South African cohort, from the University of Witwatersrand, which had been followed for a median of 18 months found a much lower rate of lipodystrophy (8.5%). But it also found a surprisingly high rate of another toxicity which has been less commonly reported in the developed world – gynaecomastia (growth of male breast tissue) (8.3%). Although not life-threatening, this is not a toxicity that is likely to improve the popularity of antiretroviral therapy in a country beset with misinformation about HIV treatment.

References

Amoroso A et al. ARV-associated drug toxicities leading to a switch in medication: experience in Uganda, Kenya and Zambia. Fourteenth Conference on Retroviruses and Opportunistic Infections, Los Angeles, abstract 789, 2007.

Forna F et al. Tolerance to zidovudine after single-drug substitution from stavudine in a home-based AIDS care program in rural Uganda. Fourteenth Conference on Retroviruses and Opportunistic Infections, Los Angeles, abstract 793, 2007.

George J et al. Metabolic complications in black South African patients. Fourteenth Conference on Retroviruses and Opportunistic Infections, Los Angeles, abstract 796, 2007.

Osler M et al. Severe hyperlactatemia complicating ART with stavudine first-line therapy in South Africa: incidence, risk factors and outcomes. Fourteenth Conference on Retroviruses and Opportunistic Infections, Los Angeles, abstract 792, 2007

Related news selected from other sources

More editors' picks on delivery of care >